Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 448, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2002, 3:32 PM CDT for Copiah County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 3:32 PM CDT (20:32 UTC)
- Expired
- Aug 20, 2002, 4:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Copiah County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2639 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
471 WUUS54 KJAN 202032 SVRJAN MSC029-202115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 331 PM CDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COPIAH COUNTY IN CENTRAL MISSISSIPPI * UNTIL 415 PM CDT * AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GEORGETOWN...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL COPIAH COUNTY HAIL...DAMAGING WINDS UP TO 60 MPH AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3196 9019 3203 9037 3176 9038 3177 9018
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM CDT, 17 minutes earlier.
Area forecast discussion, Aug 20, 3:15 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 315 PM CDT TUE AUG 20 2002 AIR MASS CONTINUES VERY MOIST AND UNSTABLE. BEST DYNAMICS LOCATED ERN ZONES WHERE LOWLEVEL CONVERGENCE IS BEST. CONVECTION SHOULD BE GENERALLY DIURNAL. UPPER TROUGHING INCREASING SLIGHTLY WED. SHORTWAVE SLIPS WWD UNDERNEATH UPPER RIDGE...MOVING ACROSS MS COAST INTO SRN LA. WEAK UPPER DIVERGENCE AND WEAK SURFACE BOUNDARY NOTED OVER REGION TOMORROW. MID/UPPER HEIGHTS SHOW VERY LITTLE CHANGE SO EXPECT WEAK CAPPING EFFECTS TO LINGER NRN ZONES. WILL KEEP SLIGHT CHANCE NRN AREAS AND CHC POPS SRN AREAS WITH ISOLATED EVENING CONVECTION FOR WED NIGHT. UPPER TROUGH POSITIONED OVER LA/WRN MS BY THU MORNING WITH WEAK SHEAR ZONE SUGGESTED ACROSS THE AREA. 500 MB HEIGHT REMAIN HIGH. WITH LOW LEVEL BOUNDARY LINGERING ACROSS CENTRAL/SRN ZONES WILL GO WITH CHANCE POPS ALL AREAS FOR THU INTO THU NIGHT. TROUGH SHIFTS TO THE W AND UPPER TROUGHING DIMINISHES FOR FRI AFOR FORECAST AREA. NO SURFACE FORCING NOTED SO WILL KEEP ISOLATED CONVECTION ACROSS THE REGION FOR FRI AFTERNOON ADN EVENING. HEIGHTS BEGIN TO FALL FRIDAY NIGHT AND THE SHORTWAVE TRACK THAT HAS PERSISTED WELL NORTH OF THE REGION DROPS THIS WAY. SURFACE BOUNDARY DROPS INTO NRN AREAS BY 00Z SUNDAY. JET MAX REMAINS TO THE NORTH BUT WILL SEE RIGHT REAR JET QUAD CLOSE ENOUGH TO EFFECT FORECAST AREA...ESPECIALLY NRN ZONES. UPPER TROUGHING CONTINUES THROUGH MONDAY...WEAKENING TUESDAY. BY TUESDAY SURFACE BOUNDARY FINALLY SHIFTS TO THE E BUT WILL MAINTAIN CHANCE OF AFTERNOON ACTIVITY THROUGH EXTENDED PERIOD. PRELIM NUMBERS: JAN 72/93/73/92 2223 MEI 71/93/72/92 2223 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, Aug 20, 10:30 AM CDT, 5 hours 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 202000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS ISSUED BY NWS SHREVEPORT LA 1030 AM CDT TUE AUG 20 2002 ...THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE AFTERNOON AND EARLY EVENING...ACROSS THE ENTIRE FORECAST AREA. A VERY MOIST AIRMASS REMAINS IN PLACE...COMBINE THAT WITH COOLER TEMPERATURES AND A WEAK DISTURBANCE ALOFT...AND THUNDERSTORMS WILL BE POSSIBLE AS TEMPERATURES REACH THE LOWER 90S. INSTABILITY WILL BE SUFFICIENT ENOUGH TO ALLOW A FEW THUNDERSTORMS TO BECOME SEVERE. THE MOST FAVORABLE LOCATION FOR SEVERE STORMS WILL BE SOUTH OF A LINE FROM JONESVILLE LOUISIANA TO JACKSON TO MERIDIAN MISSISSIPPI. THE STRONGEST STORMS WILL OCCUR BETWEEN 1 AND 7 PM...WITH WIND GUSTS TO 60 MPH BEING THE MAIN CONCERN. THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD NOT BE REQUIRED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Aug 20, 2:39 PM CDT, 53 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 239 PM CDT TUE AUG 20 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 8 PM TONIGHT ALONG AND SOUTHEAST OF A RAYVILLE TO VICKSBURG TO CANTON TO KOSCIUSKO TO EUPORA LINE. DAMAGING WIND GUSTS TO 70 MPH WILL BE THE MAIN THREAT WITH THESE STORMS. A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY TODAY. A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL MOVE SOUTHWEST ACROSS THE AREA...TRIGGERING SCATTERED THUNDERSTORMS. DUE TO THE STRONG INSTABILITY IN PLACE...A FEW OF THESE STORMS MAY BECOME SEVERE OVER PORTIONS OF NORTHEAST LOUISIANA AND MUCH OF SOUTHERN AND EASTERN MISSISSIPPI. THE THUNDERSTORMS SHOULD GRADUALLY DISSIPATE AFTER SUNSET. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNELL...AND HAM RADIO OPERATORS MAY BE NEEDED THIS AFTERNOON AND EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Aug 20, 3:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT TUE AUG 20 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM 3S NEWTON MS 0.88 INCH HAIL
08/20/02 NEWTONThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:31 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 29 min |
| Aug 20, 1:54 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 41 min |
| Aug 20, 2:00 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 45 min |
| Aug 20, 2:45 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 30 min |
| Aug 20, 2:48 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 42 min |
| Aug 20, 2:52 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 43 min |
| Aug 20, 6:56 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 44 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.